Doctors Lounge - Neurology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Neurology Topics
Question: Mitral Valve Prolapse Syndrome?
|ifthen - Sun Feb 25, 2007 8:50 am||
I am a 41 yr old male who experiences chest discomfort, nausea, dizziness and occassionally tingling in my hands when I exert myself. This caused me to collapse 4 times at the gym and I had to be taken by ambulance to the hospital. I collapsed 2 more times at home. This all started about May 2005.
Prior to this, I was a very healthy and fit person who exercised regularly, ate well and have never not smoked. Once I started having these symptoms I had many tests done (ECG, ecogram, EEG, MRI scan, blood tests, etc). Two tests came back somewhat abnormal. 1) I had mercury in my blood and urine (32 nmol/L in the blood) 2) a slight mitral valve prolapse and regurgitation.
32 nmol/L mercury is usually considered below toxic levels and my cardiologist believes that my MVP is not severe enough to cause me any symptoms. What about MVP Syndrome? This is affects the autonomic nervous system. Is it possible that the mercury together with the MVP have triggered these symptoms that I am experiencing?
Since discovering my mercury levels, I've stopped eating tuna and my blood levels have dropped to 3 nmol/L. At the same time, my tolerance to exertion has improved but I still can't fully exert myself. Any help/advice would be appreciated. Thank you in advance.
|Dr. Chan Lowe - Sat Mar 03, 2007 10:51 pm||
Most commonly MVP is assymptomatic. In fact, most people never know they have it. The term MVP syndrome is often used to describe a condition where the autonomic nervous system doesn't quite function the way it typically would. (This may or may not have anything to do with the mitral valve prolapse as it can be seen without MVP as well.) Generally this syndrome causes some lightheadedness upon standing, etc. because the blood vessels don't adjust fast enough and blood pressure drops suddenly causing the symptoms.
It would be a bit uncommon (though not impossible) for MVP syndrome to cause symptoms with exertion. I would encourage you to follow up with your cardiologist to let them know that you are continuing to have symptoms. You may need more testing to work up what is actually going on.
Staying very well hydrated tends to help with dizziness/lightheadedness in general and will likely help you.
Hope this helps a little.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.